This may work.....

Discussion in 'Fibromyalgia Main Forum' started by J_rich777, Jan 14, 2007.

  1. J_rich777

    J_rich777 New Member

    I'm a 35 year old female with Chronic Fatigue and Fibromayalgia-- my doctor just put me on Elavil. It is amazing. I haven't felt this good in years. (I'm on 10 milligrams and I believe they will prescribe up to 30.)

    I'm curious if anyone has tried this -- if so, what was the outcome? Also, has anyone had any major side effects?

    Thanks,
    Jennifer
  2. hugs4evry1

    hugs4evry1 New Member

    This is a very old drug and it's major side effect is weight gain!!!!!!!!!!!!!!!

    I gained about 30 pounds on it and most have had the same side effect.

    In fact, my doc refuses to prescribe it because all of the women complain about this issue and wonder why anyone would do this to someone.

    There are other, much better/newer drugs that will do the same work without this horrible side effect.

    I weighed 120 pounds when I was put on this medication years ago and went up to about 146. Yuck!!!! Took me most of a year to get the weight off too.

    I'm pretty sure I can honestly say that this med will cause carb cravings, will make you gain weight and then the balance will be tipped in favor of changing medications.

    If this is a new script for you, you might want to have it changed soon. It's a rough drug to wean off of and needs to be done slooooooooowly.

    And yes, they will soon prescribe an increase...mine went up to 40mg. Each time something was wrong, they increased my dosage.

    There are better drugs for sleep too if this is another reason you're taking it. Years ago, it was the new 'wonder drug' they gave almost all of us women for just about everything we 'complained' about.....migraines, sleep issues, depression etc....

    Hugs,

    Nancy B
  3. katvwolf

    katvwolf New Member

    I heard about the weight gain issue with elavil, which is why I didn't want to take it at first. When I gain weight, it puts more pressure on my hips/makes my hip pain worse and makes my SI Joint issue worse. Not to mention that I'm morbidly self-conscious to begin with without adding more weight to my body!

    I've been on 10 mg 3 hours before bed every night for three months and I have not gained weight...with the exception of overeating at Xmas! :) Do you think this is because I'm only on 10mg? My doc doesn't want me to increase, because it does it's job of making me sleep. He also told me that I'm not going to gain weight unless I increase my caloric intake. I try to stay on Weight Watchers, as I've always had to do.

    My doc also said that elavil would increase the effectiveness of my pain medication, but I'm not finding this to be true. However, this medication has been a Godsend because I actually sleep on it!!!! That alone has been fantastic.

    I'm interested to hear more feedback from you on this medication...

    Thanks,
    Kat



  4. hugs4evry1

    hugs4evry1 New Member

    It could be that you're not gaining weight yet because of the low dosage. I just know that for me and most others, the weight gain will come.

    If you find yourself snacking more at night, craving things you normally don't crave or eat at all, I'd take a look to see if the Elavil is the cause.

    I know I NEVER used to snack at night or at all until I went on the Elavil. Then I found myself with a night stand stocked up like a 7-11!

    Still can't break that habit to this day.

    And if it's working for you now....good for you! Just be wary if you find things changing. I was originally put on it for sleep too while my husband was overseas for a year.

    I now take Trazadone for sleep, 125mg each night and sleep like a baby all night through.

    Hugs,

    Nancy B

    Hugs,

    Nancy B
  5. millennia

    millennia New Member

    Everyone has different side effects. I was on it for about 6 months and didn't gain a pound. Now Effexor I gained 50 pounds on and have never been able to lose the weight. Elavil killed my sex drive and didn't help with the pain at all.

    My one warning about it would be not to drink while you're taking it. I drank once while taking it. I had two drinks, which is normally nothing for me. I passed out and had to be carried out of the club and home. It was really bad and a scary feeling the next morning. It was a good thing I was with good friends.

    If it is working for you, that is great. My understanding is that they have had a lot of success with the older AD's and fibro.
  6. California31

    California31 New Member

    If it's working for you...I'm very glad...had a friend who was on it for years...she put up with weight gain....I could not put up with incessant eating...maybe the low dose is just your ticket. Good luck....of course....
  7. Mini4Me

    Mini4Me New Member

    For me, it did nothing, except for making me so hungry I could eat an old leather shoe!
    Mini